Heavy Rain, Newton
- When
- June 16, 7:30 AM CST to June 17, 7:30 AM CST
- Where
- Newton County, Neosho
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -94.370
A 24 hour rainfall of 3.86 inches was measured at the Newton County EOC.
A series of mesoscale convective systems (MCS) developed over the Plains and moved eastward into the Ozarks during the early morning hours each day of the event. This left outflow boundaries across the region each afternoon which interacted with moist and unstable conditions to produce scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A series of mesoscale convective systems (MCS) developed over the Plains and moved eastward into the Ozarks during the early morning hours each day of the event. This left outflow boundaries across the region each afternoon which interacted with moist and unstable conditions to produce scattered thunderstorms. Each round of storms produced over an inch of rain and isolated severe storms over portions of the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 5:47 AM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
647 AM CDT Sun Jun 16 2019
.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Sun Jun 16 2019
Persistent and training rain and storms were developing across
eastern Kansas and moving along a nearly stalled 925/850mb front
early this morning. Rainfall rates were estimated between 2 and 3
inches over the past 3 hours. Radar was showing an outflow
boundary moving south which should allow the rain to begin to sag
south as well.
CAMS models have shown the southward slide of the rainfall as
well and would expect this to occur through this morning. The one
concern is the MCV moving across Oklahoma. As this moves east it
may lead to additional storm development across southwestern and
southern Missouri and may act to slow the progression of the
storms to the south. A Flash Flood Watch is in effect through 12z
this morning and will watch the progression of the system to
determine if it needs to be expanded in time.
Southerly flow will continue through today as the rather messy
southwesterly flow aloft continues. Several short waves and
surface features will move through this flow and produce a messy
forecast for today and tonight.
There may be a rain free period late this morning into early
afternoon as shown by the CAMS. This would allow the airmass to
recharge as warm air and moisture advection continues into this
evening.
One limiting factor for significant storm development tonight will
be extensive cloud cover during the day today and another MCV that
develops and moves across Texas and Oklahoma today. The cloud
cover will limit heating and the MCV may limit moisture. However,
additional storms will be possible and will monitor the latest
short term model trends.
.LONG TERM...(Monday through Saturday)
Issued at 246 AM CDT Sun Jun 16 2019
A slightly deeper upper level trough will move across the plains
Monday and bring more rain to the area. As the overall upper
level flow remains quasi-zonal through the middle of the week
additional shortwaves will produce rainfall each day.
The global models are showing the potential for Tuesday to be
mostly dry through the Day time though shorter range models
produce at least some light QPF.
This potential brief dry period will give way to more rain as
short wave move across the plains Wednesday and drags a cold
front through the area into Thursday morning. THis will also act
to bring northwesterly flow aloft and the first dry day to the
region on Friday.
If all the model QPF can be realized there could be 6 or more
inch rainfall totals for some areas by the end of the week. In
general, it looks like a wet week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun Jun 16 2019
The region will see active weather through this morning with
chances for showers and thunderstorms this afternoon and evening.
Despite rain and storms across the area, ceilings and
visibilities should be VFR through this morning. Conditions will
improve this afternoon but during the overnight hours cloud cover
will fall into MVFR just before sunrise Monday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ066-
077>081-088>095-101>103.
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ073-097-
101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous Weather Outlook National Weather Service Springfield MO 656 AM CDT Sun Jun 16 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 656 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. DISCUSSION... Showers and thunderstorms will diminish in coverage this morning. Rainfall from these thunderstorms could produce flash flooding, especially for locations that see repeated rounds of storms. The potential for another round of severe weather will occur this evening. Thunderstorm wind gusts up to 60 mph and hail up to quarter size will be possible. Frequent cloud to ground lightning will also occur. Lingering flooding today from overnight storms will continue. Additional flooding will be possible tonight as another round of storms move across the Ozarks. Especially where heavy rain fall has already occurred. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional shower and storm chances will occur on an almost daily basis across the area. The potential for severe weather and flooding will depend on exact placement of storms however many locations will see several rounds of rainfall over the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM FLASH FLOOD 1 SW GIRARD 37.50N 94.86W
06/16/2019 CRAWFORD KS LAW ENFORCEMENT
WATER OVER THE ROADWAY ON 610TH.
&&
KPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM FLASH FLOOD 3 W GIRARD 37.51N 94.90W
06/16/2019 CRAWFORD KS LAW ENFORCEMENT
CLOSURE OF HIGHWAY 47 IN CRAWFORD COUNTY.
&&
KPSpecial Weather Statement
National Weather Service Springfield MO
417 AM CDT Sun Jun 16 2019
MOZ088>090-093>095-102-103-161015-
Barry MO-Greene MO-Jasper MO-Dade MO-Newton MO-Lawrence MO-
Christian MO-Stone MO-
417 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...NORTHWESTERN
CHRISTIAN...NORTHWESTERN STONE...NORTHERN BARRY...LAWRENCE...
GREENE...SOUTHEASTERN JASPER AND SOUTHEASTERN DADE COUNTIES UNTIL 515
AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce City, or 7 miles northwest of Monett, moving northeast at 35
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Springfield... Nixa...
Ozark... Republic...
Monett... Aurora...
Battlefield... Willard...
Mount Vernon... Marionville...
Clever... Granby...
Ash Grove... Crane...
Sarcoxie... Pierce City...
Purdy... Billings...
Diamond... Fremont Hills...
This includes Interstate 44 between mile markers 21 and 82.
LAT...LON 3675 9407 3676 9420 3705 9436 3743 9346
3742 9335 3710 9307 3672 9407
TIME...MOT...LOC 0917Z 246DEG 31KT 3697 9405
LindenbergSpecial Weather Statement
National Weather Service Springfield MO
503 AM CDT Sun Jun 16 2019
MOZ091-095-096-103-104-161100-
Douglas MO-Taney MO-Webster MO-Christian MO-Stone MO-
503 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...WESTERN
DOUGLAS...CHRISTIAN...NORTHERN TANEY AND NORTHERN STONE COUNTIES
UNTIL 600 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm over
Galena, or 13 miles northwest of Kimberling City, moving northeast at
50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ozark... Table Rock Lake...
Rogersville... Sparta...
Crane... Reeds Spring...
Highlandville... Fordland...
Branson West... Galena...
Mccord Bend... Hurley...
Spokane... Oldfield...
Elkhead... Chestnutridge...
Ponce de Leon... Chadwick...
Linden... Cape Fair...
LAT...LON 3672 9358 3681 9358 3683 9361 3689 9361
3709 9310 3709 9307 3711 9306 3717 9290
3680 9278 3668 9356
TIME...MOT...LOC 1002Z 238DEG 41KT 3681 9351
LindenbergSpecial Weather Statement
National Weather Service Springfield MO
540 AM CDT Sun Jun 16 2019
MOZ082-091-092-095-096-104-105-161145-
Douglas MO-Wright MO-Ozark MO-Taney MO-Webster MO-Christian MO-
Texas MO-
540 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK...SOUTHERN
WEBSTER...DOUGLAS...WRIGHT...EASTERN CHRISTIAN...NORTHEASTERN TANEY
AND SOUTHWESTERN TEXAS COUNTIES UNTIL 645 AM CDT...
At 540 AM CDT, Doppler radar was tracking a strong thunderstorm near
Taneyville, or 11 miles northeast of Forsyth, moving northeast at 45
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ozark... Lake Taneycomo...
Mountain Grove... Rogersville...
Ava... Forsyth...
Seymour... Sparta...
Mansfield... Kissee Mills...
Fordland... Dawson...
Norwood... Hartville...
Taneyville... Duncan...
Diggins... Wasola...
Oldfield... Manes...
LAT...LON 3658 9303 3702 9325 3709 9310 3709 9307
3711 9306 3747 9230 3684 9209
TIME...MOT...LOC 1040Z 238DEG 41KT 3683 9303
LindenbergSpecial Weather Statement
National Weather Service Springfield MO
621 AM CDT Sun Jun 16 2019
MOZ071-082-083-097-098-161215-
Dent MO-Phelps MO-Howell MO-Shannon MO-Texas MO-
621 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT...
NORTHWESTERN HOWELL...TEXAS AND SOUTHERN PHELPS COUNTIES UNTIL 715 AM
CDT...
At 620 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Houston, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Current River State Park... Ozark National Scenic Riverways...
Echo Bluff State Park... Montauk State Park...
Salem... Licking...
Cabool... Houston...
Summersville... Bunker...
Raymondville... Edgar Springs...
Huggins... Plato...
Lenox... Montauk...
Jadwin... Beulah...
Howes Mill... Midridge...
This includes Interstate 44 between mile markers 199 and 200.
LAT...LON 3697 9209 3705 9209 3706 9216 3735 9225
3752 9225 3760 9213 3760 9203 3768 9203
3804 9153 3779 9153 3779 9131 3770 9130
3768 9115 3759 9115 3759 9131 3751 9131
3750 9121 3742 9121 3741 9117 3731 9116
TIME...MOT...LOC 1120Z 238DEG 41KT 3743 9202
LindenbergThe Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 13:29 UTC.
7 flash flood, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
A 24 hour rainfall of 3.86 inches was measured at the Newton County EOC.
A 24 hour rainfall of 4.40 inches was measured by the public and relayed via social media.
Several roads were closed off to traffic in Neosho due to flash flooding.
Water was reported over Carver Road making it impassable for a time.
Water was reported over Highway V making it impassable.
Both Hickory and Shoal Creeks were out of their banks on the north end of town impacting several roads.
Route H from Highway T northwest of Stoutland to Route BB was closed due to flooding.
Several streets were flooded and impassable for a time in town.
A road was closed due to high water at Geneva Drive and White Oak Drive.
A tree was down and blocking Highway 43 at Buffalo Creek.
A large tree was down in Lanagan blocking the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835104, 835105, 835113, 835114, 835115, 835116, 835117, 835118, 835119, 835106, 835107.